Starting Arikayce - nervous
Hi All. I have been lurking here for a while and have learned a lot.
I was diagnosed with slow growing MAC several months ago.. I am being treated by a University of Chicago pulmologist who specializes in bronchiectasis and ntm . She's terrific and if anyone is looking for a specialist in the Chicago area, I would gladly recommend her. She started me on the 3 antibiotics and told me to bring in a sputum sample every month. I had to stop Rifampin due to severe abdominal pain. Apparently, patients have been doing just as well on Azithromycin and Ethambutol and trials are underway to determine whether Rifampin is needed. While it is too late to enroll me in the trial, my doctor is confident that I will do just as well without the Rifampin as with it. (She is currently running 4 different studies, has a resident and a Fellow assigned to her and, most important, I trust her.) My 2x a day airway clearance consists of a percussion vest, an aerobika and 3% saline (I can't tolerate 7%).
MAC has shown up in all 5 of the samples I have brought in so far. Sadly, the June sample also showed moderate pseudomonas along with at least two other bacteria. In the last two weeks, I had a pft (pulmonary function test) with 6 minute walk, a ct scan and a bronchoscopy with biopsies of a suspicious area in my right upper lobe. I am in the start up phase of Arikayce which hopefully will take care of the MAC, the pseudomonas and all the other nasty stuff (fingers crossed). I have spoken to a rep of the specialty pharmacy and verified insurance. My assigned coordinator sent me a welcome package and called yesterday. Once the medication has arrived (which should be soon), a nurse will come out to set me up and I will do the first dose in her presence.
I am very nervous with respect to the possible side effects. I remember reading in a discussion or two here a mention of Arikayce but I can't find it. I would love to hear from anyone who is taking this drug. Did you suffer any of the side effects? I understand that hoarseness is a common side effect but I am more worried about bronchospasm and coughing up blood.
Thank you for any personal experience with this drug.
Interested in more discussions like this? Go to the MAC & Bronchiectasis Support Group.
Thank you Kate.
@ling123 …Me too, Ling. Initially, l got pneumonia…and I coughed up blood which led to the detection of MAC and Bronchiactasis. So far, so good. Hope the same for you. Sounds like you are paying good attention to food and exercise also. I think if all went to hell in a handbasket, I would opt for an herbal approach. Fingers crossed for us, one and all. 🙂
@hydrang3a, how long do you expect be using the Arikayce? Did yours clear, but you are waiting the year after the first negative sputum sample? If yours cleared, how long did it take? Thanks for your help. I am going to be starting the process soon.
@rits, how is your Amakicin going so far? How long have you been on it? Has your MAC/MAI cleared? Did you have side effects? I am going to be starting soon also. Thank you!
To everyone…I have been on the Big 3 for a little over 2.5 years. Have any of you experienced any side effects to your body? I now have Hashimoto's Thyroid, tons of food sensitivities, and I have been experiencing some vibrations in my legs while sleeping. I am only 48 years old. I am curious what you all have experienced with the meds. Thank you!
I believe I will be on Arikayce until the end of this year. I still have a 2cm abcess we are hoping will shrink. Feeling better though as I continue big 3 for over a year now. Would love to know if Arikayce destroyed anyone else’s abscess or cavities.
@hydrang3a I was on Arikayce for a year. For me its tricky as I changed to daily meds the same time as I changed to Arikayce so I am not sure which took out my cavities, I feel it was the Arikayce as I was on 3 x week meds for 3years before going to daily with no success at all. But after a year of daily and Arikayce I was clear of MAC. Take care Heather
@heathert, did you have any side effects from being on the Big 3 for 3 years? Thanks!
I was told the side effects maybe individual dependent. After about one year treatment (3 antibioticsx3d/wk), I had vision loss due to Ethambutol. My vision has improved a bit now, two months after stopping the med. I'm taking thyroid hormone and its absorption was decreased by rifampin. During the treatment the dosage of thyroid hormone was increased ~4 times. Now I'm in the course of the opposite adjustment. Lost about 10 pounds and developed some skin sensitivity. Did you discuss it with your doc? Maybe he or she could give you some suggestions. Good Luck!
@beatitnow Unfortunatly I have been on the big 3 3x week and daily for around 5 years now, yes side effects, mainly tiredness and reflux. I am going off the big 3 in a few months and am looking forward to it as far as side effects but also a bit scared the bugs could return. I did have food sensitivities for a while but not now, never sure if its menopause, MAC or the meds. I hope they can get you sorted soon with your nasty side effects soon. The only advice I can give is eat well and exercise as much as you can.Take care and let us know how you are doing. Heather